Alert archive / New Mexico / Red Flag Warnings in 2015

Red Flag Warning 10, NWS El Paso, TX

May 22, 2015Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at May 22, 2015, 7:13 AM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at May 22, 2015, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2015, 7:13 AM MDT (13:13 UTC)
In effect from
May 22, 2015, 2:00 PM MDT
Expired
May 22, 2015, 7:00 PM MDT
In force
5 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WWUS84 KEPZ 221313
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
713 AM MDT FRI MAY 22 2015

...CRITICAL FIRE CONDITIONS EXPECTED FRIDAY AFTERNOON...

.A FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHWEST
NEW MEXICO FRIDAY AFTERNOON. AS THIS FEATURE MOVES THROUGH...
SUSTAINED 20-FT WIND SPEEDS OF 20 TO 25 MPH ARE EXPECTED WITH
GUSTS TO 35 MPH. THIS WILL OCCUR IN AN ENVIRONMENT SUPPORTING
MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER...LOW FUEL
MOISTURE AND HIGH TO VERY HIGH FIRE DANGER. CRITICAL FIRE WEATHER
CONDITIONS WILL BE MET PARTICULARLY IN SOUTHERN HIDALGO AND LUNA
COUNTIES.

NMZ111-230100-
/O.UPG.KEPZ.FW.A.0010.150522T2000Z-150523T0100Z/
/O.NEW.KEPZ.FW.W.0010.150522T2000Z-150523T0100Z/
SOUTHWEST DESERTS AND LOWLANDS-
713 AM MDT FRI MAY 22 2015

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING. 


* EVENT: FIRE WEATHER ZONE 111 ...SOUTHWEST DESERTS AND 
  LOWLANDS. 

* TIMING: 2 PM TO 7 PM FRIDAY.

* WIND: SOUTHWEST WINDS 20-25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY: AROUND 10%.

* FIRE DANGER: HIGH TO VERY HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 4:04 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 22, 4:04 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
404 AM MDT FRI MAY 22 2015

.SYNOPSIS...
THE WEEK AHEAD WILL BE MARKED BY WARM SUNNY WEATHER WITH OCCASIONAL
INTRUSIONS OF MOISTURE FROM THE EAST THAT KICK OFF SOME
THUNDERSTORMS. TODAY WILL DRY OUT AND HEAT UP...BUT A SLIGHT RISK OF
A THUNDERSTORM WILL CONTINUE OVER THE SACRAMENTO MOUNTAINS. SUNDAY
SOME MOISTURE WILL RETURN TO HUDSPETH COUNTY FOR A SLIGHT SHOT OF A
THUNDERSTORM. SUNDAY THROUGH TUESDAY BACK TO JUST NORMAL SUNNY AND
WARM WITH TEMPERATURES BACK ABOVE NORMAL. ANOTHER INTRUSION OF
MOISTURE WILL BEGIN ON WEDNESDAY FROM THE RIO GRANDE VALLEY
EAST...WITH ANOTHER CHANCE OF THUNDERSTORMS FOR THIS AREA. THURSDAY
DRYING WILL SPREAD EASTWARD...BUT AREAS EAST OF EL PASO COULD STILL
SEE A THUNDERSTORM.

&&

.DISCUSSION...
WV IMAGERY SHOWS NICE DRYING OUT OF THE ATMOSPHERE WITH DEEP
MOISTURE NOW WELL EAST OF THE AREA...THOUGH DRY SLOT IS FILLING BACK
IN SOMEWHAT WITH SOME HIGH LEVEL MOISTURE. AT THE SURFACE...MOISTURE
(HIGH DEWPOINTS) STILL EXTENDS FROM THE RIO GRANDE VALLEY
EAST...WHERE DEW POINTS REMAIN IN THE UPPER 40S-LOWER 50S. HI RES
MODELS SHOW MOST SURFACE MOISTURE OUT EAST OF THE CWA EXCEPT THE FAR
EAST. HRRR SHOWS MOISTURE STILL FROM ABOUT ALAMOGORDO TO SIERRA
BLANCA AT 18Z...SO LEFT POPS IN FOR THE HIGHER ELEVATIONS (SAC MTNS)
WITHIN THIS AREA. BY AROUND 21Z MOISTURE HAS BEEN PUSHED OUT OF THE
CWA. THIS IS USUALLY ABOUT THE TIME THE LOWLANDS CAN START FIRING
OFF. BREEZY WINDS TO THE WEST OF THE DRYLINE/CONVERGENCE ZONE WILL
DEVELOP THIS AFTERNOON. FIRE WEATHER WATCH LOOKS REASONABLE AT THIS
TIME. WILL LET FIRE WX DESK DECIDE ON UPGRADE TO RED FLAG A BIT
LATER THIS MORNING. DRYLINE/MOISTURE REMAIN MOSTLY EAST OF THE CWA
AGAIN SATURDAY THOUGH NAM12 AND GFS BOTH SHOW MOISTURE UNDULATING
BACK INTO HUDSPETH COUNTY SO KEPT LOW POP IN THERE. BROAD SCALE LIFT
FROM APPROACHING UPPER TROUGH COULD HELP KICK THE STORMS OFF. STORMS
ON EITHER DAY WILL SEE LITTLE IF ANY DIRECTIONAL SHEAR BUT DECENT
SPEED SHEAR COULD PROVIDE SOME BACK BUILDING STORMS.

SUNDAY THROUGH TUESDAY SHOULD BE QUIET WITH DRY WESTERLY FLOW ALOFT.
TEMPS BACK ABOVE NORMAL...WITH THE LOWLANDS SEEING ANOTHER BATCH OF
90 DEGREE DAYS. NEXT UPPER TROUGH APPROACHES THE AREA WEDNESDAY.
THIS WILL ONCE AGAIN DRAW THE DRYLINE BACK INTO OUR AREA. GFS BRINGS
THE DRYLINE AND MOISTURE BACK WEST INTO THE RIO GRANDE VALLEY (ECMWF
KEEPS IT EAST OF EL PASO). FOR NOW LEANED MORE TOWARD THE GFS SINCE
THE DRYLINE HAS BEEN MAKING IT TO THE RIO GRANDE VALLEY...IF NOT
FURTHER WEST. STRONG DIRECTIONAL WIND SHEAR IN THE ATMOSPHERE ALONG
WITH RELATIVELY HIGH CAPES POINT TOWARD A SMALL RISK OF
STRONG/SEVERE THUNDERSTORMS EAST HALF OF THE CWA. RISK OF
THUNDERSTORMS WILL CONTINUE THURSDAY...THOUGH DRYING BEGINS FROM THE
WEST AGAIN. STORMS LIKELY LIMITED TO EAST OF EL PASO.

&&

.AVIATION...VALID 22/12Z-23/12Z...
VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS THRU THE PERIOD WITH
P6SM SKC INITIALLY FOLLOWED BY SCT-BKN250 AFTER 18Z. WINDS WILL BE
LIGHT AND FROM THE EAST BEFORE VEERING TO THE SOUTHWEST BY 18Z.
SURFACE WINDS WILL BEGIN TO EXCEED 12 KTS BETWEEN 16Z AND 18Z WITH
GUSTS 20-25 KTS COMMON AT MOST TAF SITES THRU THE AFTERNOON HOURS.

&&

.FIRE WEATHER...
SOUTHWESTERLY FLOW WILL RETURN TO THE AREA FOR THE NEXT FEW DAYS AS
AN UPPER LOW OVER THE SOUTHWESTERN STATES SLOWLY TRACKS TO OUR
NORTH. THIS WILL CREATE RATHER BREEZY AFTERNOONS ACROSS THE REGION
WHILE BRINGING MUCH DRIER AIR BACK TO THE AREA. THE RESULT WILL BE A
DROP IN MIN RH VALUES WITH READINGS IN THE CRITICAL RANGE ACROSS ALL
BUT THE FAR EASTERN ZONES AND SOME OF THE HIGHER TERRAIN BOTH TODAY
AND TOMORROW. RED FLAG CONDITIONS COULD BE MET IN A FEW LOWLAND
SPOTS THE NEXT COUPLE OF AFTERNOONS...ESPECIALLY ACROSS THE
SOUTHWESTERN FIRE ZONES. DRY AND WARM WEATHER WILL PREVAIL THROUGH
THE EARLY PART OF NEXT WEEK BEFORE MOISTURE RETURNS TO THE EASTERN
ZONES ALONG WITH A SLIGHT CHANCE FOR SOME WETTING PRECIP BY
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  61  83  57  84 /   0   0   0   0   0
SIERRA BLANCA           87  61  84  52  81 /   0   0  10  10   0
LAS CRUCES              87  50  81  49  82 /   0   0   0   0   0
ALAMOGORDO              85  53  82  50  82 /   0   0   0   0   0
CLOUDCROFT              62  39  59  37  60 /  10   0   0   0   0
TRUTH OR CONSEQUENCES   82  50  79  48  81 /   0   0   0   0   0
SILVER CITY             77  44  70  41  73 /   0   0   0   0   0
DEMING                  85  46  79  46  82 /   0   0   0   0   0
LORDSBURG               84  45  76  45  81 /   0   0   0   0   0
WEST EL PASO METRO      89  61  84  56  83 /   0   0   0   0   0
DELL CITY               84  55  81  50  83 /   0   0   0   0   0
FORT HANCOCK            89  62  86  55  85 /   0   0   0   0   0
LOMA LINDA              82  59  79  51  78 /   0   0   0   0   0
FABENS                  88  58  84  54  83 /   0   0   0   0   0
SANTA TERESA            89  56  84  52  84 /   0   0   0   0   0
WHITE SANDS HQ          85  57  81  53  82 /   0   0   0   0   0
JORNADA RANGE           84  48  80  45  82 /   0   0   0   0   0
HATCH                   85  49  80  47  83 /   0   0   0   0   0
COLUMBUS                83  52  79  50  82 /   0   0   0   0   0
OROGRANDE               86  57  82  53  82 /   0   0   0   0   0
MAYHILL                 70  46  69  42  69 /  10   0   0   0   0
MESCALERO               72  42  70  40  69 /  10   0   0   0   0
TIMBERON                71  44  68  42  69 /  10   0   0   0   0
WINSTON                 74  41  71  40  73 /   0   0   0   0   0
HILLSBORO               81  46  80  44  80 /   0   0   0   0   0
SPACEPORT               84  45  80  45  82 /   0   0   0   0   0
LAKE ROBERTS            76  40  70  39  73 /   0   0   0   0   0
HURLEY                  78  43  73  41  76 /   0   0   0   0   0
CLIFF                   81  40  75  40  79 /   0   0   0   0   0
MULE CREEK              78  38  75  36  77 /   0   0   0   0   0
FAYWOOD                 78  45  75  43  77 /   0   0   0   0   0
ANIMAS                  82  45  78  46  82 /   0   0   0   0   0
HACHITA                 86  44  80  45  83 /   0   0   0   0   0
ANTELOPE WELLS          85  43  81  45  82 /   0   0   0   0   0
CLOVERDALE              78  44  77  43  78 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 2 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NMZ111.

TX...NONE.
&&

HEFNER/LANEY
Hazardous weather outlook, May 22, 4:23 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
423 AM MDT FRI MAY 22 2015

NMZ401>417-TXZ418>424-231030-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
423 AM MDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON OVER THE SACRAMENTO
MOUNTAINS. MAIN THREAT FOR THESE STORMS IS 50 MPH+ WIND GUSTS NEAR
ANY STORM. GUSTY WINDS ACROSS THE LOWLANDS WEST OF LAS CRUCES
COULD CREATE CRITIACL FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY ACROSS HUDSPETH COUNTY.
OTHERWISE ALL QUIET UNTIL WEDNESDAY NIGHT WITH MOISTURE INTRUSION
WESTWARD INTO THE RIO GRANDE VALLEY WILL GIVE THAT AREA A RISK OF
THUNDERSTORMS. STORMS COULD BECOME SEVERE DUE TO STRONG GUSTY
WINDS...AND MODERATE SIZE HAIL. THE RISK OF STRONG/SEVERE
THUNDERSTORMS WILL CONTINUE ON THURSDAY EAST OF EL PASO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:00 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra45 min
May 21, 6:33 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero42 min
May 21, 7:00 PM MDTSpecial Weather StatementEPZ45 min

Nearby

Red Flag Warnings in New Mexico, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.